Melanoma and non-melanoma skin cancer in inflammatory bowel disease patients following tumor necrosis factor-α inhibitor monotherapy and in combination with thiopurines: Analysis of the food and drug administration adverse event reporting system

Michael R. McKenna, Derrick J. Stobaugh, Parakkal Deepak

Research output: Contribution to journalArticlepeer-review

46 Scopus citations

Abstract

Background & Aims: Reports have shown an increased risk of melanoma skin cancer (MSC) with exposure to tumor necrosis factor alpha (TNF-α) inhibitors and non-melanoma skin cancer (NMSC) with thiopurine exposure in inflammatory bowel disease (IBD) patients. Using the Food and Drug Administration Adverse Event Reporting System (FAERS) we sought to evaluate the odds of developing MSC and NMSC for patients on TNF-α inhibitors as monotherapy and in combination therapy with thiopurines and/or steroids. Methods: The FAERS was queried for reports between January 2003 and June 2012. A proportional reporting ratio (PRR) metric analyses was performed on the data to determine the odds of developing MSC and NMSC. Results: The PRR analysis showed increased odds of developing MSC and NMSC for patients on a TNF-α inhibitor (p-value = 0.035 and p-value = 0.03, respectively) and those on a TNF-α inhibitor in combination with a thiopurine (p-value < 0.001 and p-value < 0.001). Conclusion: TNF-α inhibitor monotherapy or use with concomitant thiopurines in patients with IBD is associated with higher odds of developing MSC and NMSC.

Original languageEnglish
Pages (from-to)267-271
Number of pages5
JournalJournal of Gastrointestinal and Liver Diseases
Volume23
Issue number3
DOIs
StatePublished - 2014

Keywords

  • Inflammatory bowel diseases/complications
  • Inflammatory bowel diseases/drug therapy
  • Skin neoplasms/chemically induced
  • Tumor necrosis factor-alpha/antagonists and inhibitors

Fingerprint

Dive into the research topics of 'Melanoma and non-melanoma skin cancer in inflammatory bowel disease patients following tumor necrosis factor-α inhibitor monotherapy and in combination with thiopurines: Analysis of the food and drug administration adverse event reporting system'. Together they form a unique fingerprint.

Cite this